Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Des Moines, IA

August 20, 2003Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2003, 3:09 PM CDT for Marion County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 3:09 PM CDT (20:09 UTC)
Expired
Aug 20, 2003, 4:00 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marion County, IA

The radar

The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 202009
SVRDMX
IAC125-202100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 400 PM CDT

* AT 307 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MELCHER-DALLAS...OR ABOUT 31 MILES
  SOUTHEAST OF DES MOINES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR KNOXVILLE MUNICIPAL AIRPORT AROUND 320 PM...
  NEAR KNOXVILLE AROUND 325 PM...
  7 MILES NORTHWEST OF HARVEY AROUND 340 PM...
  NEAR PELLA MUNICIPAL AIRPORT AROUND 350 PM AND
  NEAR PELLA AROUND 355 PM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

LAT...LON 4117 9332 4117 9289 4149 9288 4150 9331

KINNEY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:33 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 20, 11:33 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT WED AUG 20 2003

UPDATED TODAY/S FORECAST FOR TEMPS...CLOUDS AND SUNSHINE.  SFC
BOUNDARY NORTH OF IA WITH FA IN WARM SECTOR AND SW BOUNDARY LAYER
FLOW.  21Z MESO ETA SOUNDINGS SUPPORT RAISING TEMPS.  AGREE SINCE
AMS SHUD MIX VERY WELL.  MID-LVL S/WV ON WATER VAPOR IMAGERY
SUPPORTS LEAVING SMALL POPS SRN IA LATE.  DEVELOPMENT...IF IT
OCCURS...SHOULD BE HIGH BASED AND ELEVATED.  AS FOR NORTHERN
FA...FORCING BEST NORTH OF STATE. FORECAST SOUNDINGS NOT SUPPORTIVE
OF TSTM DEVELOPMENT WITH A DECENT NEGATIVE AREA.  WILL DROP
AFTERNOON POPS NORTH.

.DSM...NONE.

JOHNSON
Hazardous weather outlook, Aug 20, 2:00 PM CDT, 1 hour 9 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL
IOWA...GENERALLY SOUTH OF I80 THIS AFTERNOON AND EVENING. A FEW
STORMS MAY REACH SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY
THREAT.

ISOLATED STORMS CANNOT BE RULED OUT ACROSS NORTHERN IOWA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTH CENTRAL IOWA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:06 PM CDTSevere Thunderstorm WarningDMXLucas39 min
Aug 20, 3:23 PM CDTSevere Thunderstorm WarningDMXWayne52 min
Aug 20, 3:40 PM CDTSevere Thunderstorm WarningDMXMahaska50 min
Aug 20, 3:51 PM CDTSevere Thunderstorm WarningDMXPoweshiek39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.